Of course I do when I feel it is appropriate. For instance, the other day, a patient came in with a sudden onset of fever, chills and symptoms of a urinary tract infection. Because a urinary tract infection can spread to the kidneys with serious consequences, I immediately started her on antibiotics. But most patients come to me with chronic problems like headaches, indigestion, depression or fatigue. And these issues cannot be resolved with antibiotics or drugs.
What I’ve learned over the years is to see these type of symptoms as pointers to some underlying imbalance in the system that needs to be corrected.
If I correct the imbalance, the symptoms usually go away. So, instead of rushing to use drugs to suppress the symptom, I look to see what the underlying dysfunction or imbalance is and if possible try remove the cause.
For instance if you have heartburn, taking a drug like Nexium will help the symptom but not treat the underlying imbalance nor the cause. And if you don’t deal with what is causing the heartburn, you will need to stay on the Nexium indefinitely, which is what the drug companies want. But this is not good for your health as you are removing the cause and correcting the problem. So you are bound to have other consequences later on and in addition, most drugs have side effects especially if taken over a long period.
I think it is important to realize that suppressing symptoms may be necessary short term but is not a long term solution. Heartburn is not a Nexium deficiency, headaches are not a Tylenol deficiency and insomnia is not an Ambien deficiency. These are all warning signals your body is giving you that something is out of balance. Listen to your body!
So, yes, I do use drugs when I feel it is appropriate, especially for acute short lived problems like bacterial infections. But for all chronic problems, I will always look for the underlying imbalances and possible causes and will try less aggressive treatment modalities first. As we Physicians all learn at medical school, “First, Do no Harm.”